Alert archive / California / High Surf Advisories in 2016

High Surf Advisory 25, NWS Los Angeles, CA

June 22, 2016Los Angeles County, California

NWS Los Angeles, CA issued this high surf advisory at Jun 22, 2016, 8:23 PM PDT for Los Angeles County, California. It took effect at Jun 24, 2016, 2:38 AM PDT. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2016, 8:23 PM PDT (03:23 UTC)
In effect from
Jun 24, 2016, 2:38 AM PDT
Expired
Jun 25, 2016, 4:36 PM PDT
In force
38 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high surf advisory went out at Jun 22, 8:04 PM PDT, 19 minutes earlier.

Area forecast discussion, Jun 22, 8:04 PM PDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
804 PM PDT WED JUN 22 2016

.SYNOPSIS...
Onshore flow will bring an overnight marine layer clouds and a
cooling trend into Thursday. The high will build back in on Friday
and into midweek for fair skies and triple digit temperatures in
some valleys and deserts. The beaches should stay cool with an
onshore flow through the middle of next week.

&&

.SHORT TERM...(TONIGHT-SAT)

The marine inversion was rather shallow at KLAX early this evening
and was around 900 ft deep or so. Low clouds have moved into the
L.A. County coast early this evening, with patchy low clouds along
portions of the Central Coast. The low clouds are expected to expand
along all coastal areas overnight and to some of the adjacent vlys
by morning, altho the low clouds may hold off from the SBA s cst
until after sunrise Thu. Otherwise, clear skies are will continue
across the region thru the night. Good onshore gradients (+7.4 mb
LAX-DAG and +5.4 mb SMX-BFL at 02Z) was contributing to some gusty s
to w winds for the foothills, mtns and deserts early this evening,
which should diminish overnight except nw winds should increase
across the mtns around the I-5 corridor overnight.

An upper level high just off the srn CA coast this evening is
forecast to drift w over the e Pac thru Thu then remain several
hundred miles off the coast thru Fri. Upper ridging will then expand
from off the coast into srn CA Fri night and Sat.

The marine layer will remain shallow over then next few days, with
varying amounts of night and morning low clouds and fog expected
mainly along the coast Thu night into Fri morning, then the low
clouds should be confined to the L.A. County coast Fri night and Sat
morning. Otherwise, mostly clear skies will prevail across the
region thru the period.

Northerly gradients will increase thru Sat, with some offshore flow
developing each night and morning over SLO/SBA Counties and interior
VTU/L.A. Counties. Gusty nw winds will persist in the mtns
especially around the I-5 corridor each night thru Sat. Sundowner
winds are also expected along the SBA County s coast each evening,
with winds near advisory levels at times.

Temps are forecast to warm each day and remain above normal for the
vlys, mtns and deserts. The warmest day will be Sat with highs well
above normal expected. Highs Sat will reach the upper 90s to 106 in
many of the vlys. Coastal areas will be near normal to slightly
above normal overall thru Sat.

***FROM PREVIOUS DISCUSSION***

.LONG TERM...(SUN-WED)

Upper ridge will continue to strengthen through the weekend then
basically hold steady through Tuesday before loosening it's grip
slightly around mid week. Models today weren't quite as hot as
yesterday but well above normal. A little trickier coastal
forecast as pressure gradients trend onshore slightly through mid
week. Assuming an onshore flow is present during this period high
temps won't likely reach the levels we saw earlier this week
across coast and valley areas, though farther interior locations
such as the Antelope Valley and interior SLO could see similarly
hot temps early next week. One thing to watch for is the
possibility of some energy and moisture coming from the east
around the 4 corners high. GFS hasn't been showing much but the
ECMWF has been fairly consistent last few runs showing an easterly
wave moving into So Cal Tuesday and Wednesday with some moisture.
GFS has some moisture but virtually all of it above 600mb and
little or no instability. So for now the forecast remains
convection-free but have added some high clouds to the sky
coverage Tue/Wed.

&&

.AVIATION...23/0000Z...

At 2250Z...the marine inversion at KLAX was at 700 ft deep. The top
of the inversion was at 5400 ft with a temperature of 25 deg C.

Generally hi confidence in the 00Z TAFs. Low clouds and
LIFR/IFR/MVFR cigs will affect most of the coastal and valley
airfields tonight and Thu morning. The onset of low clouds will
range from around 03z at KLAX to 10Z at KBUR, with the timing off
possibly +/-an hour or two. The low clouds will clear to VFR at all
these airfields from late Thu morning to early Thu afternoon, except
late afternoon at KOXR. For KPRB, KSBP, KVNY, KWJF and KPMD, VFR
conditions will prevail thru Thu, except for a brief period of MVFR
vsbys early Thu morning at KVNY. In addition, there is a 20 percent
chance the low clouds could affect KSBP and KVNY sometime tonight
into thu morning. For KPMD and KWJF, gusty sw to w afternoon and
evening winds will persist thru Thu.

KLAX...Generally hi confidence in the 00Z TAF. Low clouds and IFR
cigs will prevail from TAF issuance time to about 15Z Thu, improve
to MVFR 15Z-21Z, and to VFR 21Z-03Z. IFR cigs are expected to move
back into the airfield around 03z Thu evening.

KBUR...Generally hi confidence in the 00Z TAF. Low clouds and IFR
cigs will develop around 10Z, improve to MVFR around 15Z before
scattering to MVFR vsbys 17Z-20Z. The timing of the onset of low
clouds tonight may be off +/-an hour or two. Otherwise, VFR
conditions can be expected thru Thu afternoon.

&&

.MARINE...22/800 PM.

Northwest low-level flow will increase through late this week. A
Small Craft Advisory remains in effect for the Outer Waters from
Piedras Blancas to Santa Cruz Island through late Friday night,
but Small Craft Advisory level winds will likely continue through
this weekend. Periodic Small Craft Advisory level winds will
likely occur across the nearshore waters north of Point Sal. There
is a 30 percent chance of gale force wind gusts between Thursday
evening and Saturday morning across the Outer Waters from Piedras
Blancas to Santa Cruz Island. The outer waters will likely be
dominated by locally-generated steep northwest waves through the
period, which will occasionally work their way into the inner
waters. For the Inner Waters south of Point Conception and into
Southern California Bight, the highest likelihood of small craft
advisory level winds will occur on Friday afternoon and evening.

&&

.FIRE WEATHER...

22/330 PM

North to northwest winds will increase across the mountains and
Antelope Valley from Thursday through Friday night as a trough of
low pressure passes to the north. The north to northwest winds
will usher in a drier air mass as well, bringing dangerous fire
weather conditions to parts of the area, especially the Antelope
Valley, through the I-5 Corridor, and along the Santa Ynez Range
in southern Santa Barbara County. Red Flag Warnings have been
issued for these areas. The warnings for the Antelope Valley start
at 11am Thursday morning and go through 8pm Friday evening. The
warnings for the mountain areas start at 6pm Thursday and go
through 6am Saturday.

Sundowner winds may also produce dangerous fire weather conditions
for the Santa Barbara County south coast from 6pm Thursday through
6am Saturday. Confidence was not as high for the south coast on
Thursday night, as the marine layer may still be in place, which
could prevent the stronger winds and lower RH from surfacing at
lower elevations. Therefore, a Fire Weather Watch was issued for
this area instead of a Red Flag Warning. There will be a better
chance for Red Flag Warning conditions Friday night for the Santa
Barbara County south coast. Overall, the sundowner winds look
stronger on Friday night for both the Santa Ynez Range and the
south coast.

Winds will likely weaken over the weekend, but it will remain hot
and dry in many areas away from the coast. Some locally gusty
northeast are possible in Los Angeles and Ventura counties on
Saturday morning, especially in the higher terrain. Many coastal
valley areas will climb over 100 degrees again this weekend.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement in effect from Thursday morning
      through Saturday afternoon For zones 34-35. (See LAXCFWLOX).
     Beach Hazards Statement in effect through late Thursday night
      For zones 40-41-87. (See LAXCFWLOX).
     High Surf Advisory in effect from 5 AM Friday to 5 PM PDT
      Saturday For zones 40-41-87. (See LAXCFWLOX).
     Fire Weather Watch in effect from Thursday evening through
      late Friday night For zone 239. (See LAXRFWLOX).
     Red Flag Warning in effect from 6 PM Thursday to 6 AM PDT
      Saturday For zones 252>254. (See LAXRFWLOX).
     Red Flag Warning in effect from 11 AM Thursday to 8 PM PDT
      Friday For zone 259. (See LAXRFWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Thursday For
      zone 645. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Saturday For
      zones 670-673. (See LAXMWWLOX).

&&

PUBLIC...Sirard/MW
FIRE...Sukup
AVIATION...Sirard
MARINE...Sirard/Sweet
SYNOPSIS...Seto

weather.gov/losangeles
Hazardous weather outlook, Jun 22, 6:00 AM PDT, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED JUN 22 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-231300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT WED JUN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

ELEVATED SURF AND DANGEROUS RIP CURRENTS WILL AFFECT AREA BEACHES
TODAY.

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* COASTAL FLOOD STATEMENT...SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

ANOTHER HAZARDOUS HEAT WAVE WILL AFFECT THE AREA OVER THE WEEKEND
AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FORECASTER

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:49 PM PDTWind AdvisoryLOX60 hr
Jun 22, 11:45 PM PDTGale WarningLOX63 hr

Nearby

High Surf Advisories in California, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.